Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 71, NWS Columbia, SC

June 11, 2009Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 11, 2009, 4:43 PM EDT for Burke County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2009, 4:43 PM EDT (20:43 UTC)
Expired
Jun 11, 2009, 5:30 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 95 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2054 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 112043
SVRCAE
GAC033-112130-
/O.NEW.KCAE.SV.W.0071.090611T2043Z-090611T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WAYNESBORO...AND MOVING EAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE GIRARD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL SOUTH CAROLINA.

LAT...LON 3321 8214 3324 8200 3323 8196 3325 8193
      3326 8188 3323 8181 3321 8180 3321 8176
      3317 8176 3314 8174 3309 8164 3309 8160
      3305 8156 3300 8208
TIME...MOT...LOC 2044Z 259DEG 20KT 3312 8201

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:10 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 11, 4:10 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
410 PM EDT THU JUN 11 2009

.SYNOPSIS...
A COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT
THROUGH SATURDAY. THIS WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. THE FRONT WILL STALL OUT OVER THE
REGION SUNDAY THROUGH TUESDAY. THIS WILL CONTINUE THE CHANCE
FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AIRMASS HAS BECOME EVEN MORE UNSTABLE AND SPC AND SURROUNDING
OFFICES WENT WITH SVR TSTM WATCH UNTIL 8 PM. ACTIVITY CONTINUES TO
DEVELOP. WILL ISSUE UPDATED ZONES SHORTLY WITH HEADLINES.

PREVIOUS DISCUSSION:
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP OVER THE
SOUTH CAROLINA MIDLANDS. SPC HAS AREA OUTLOOKED ALTHOUGH PRESENTLY
NO WATCH IN CENTRAL SOUTH CAROLINA. SVR TSTM WATCH DOES COVER
PARTS OF GSP CWA. POSSIBILITY OF SVR WX CONTINUES IN CAE CWA.
PRETTY GOOD THETA-E RIDGE FROM AFTERNOON SURFACE HEATING AND LAPS
CAPES 2500-3500 J/KG. WILL HAVE 30 PERCENT CHANCE OF ACTIVITY
THROUGH 06Z.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A CONTINUATION OF WARM UNSTABLE ATMOSPHERE IN AFTERNOON AND
EVENING HOURS OF FRIDAY AND SATURDAY. NAM AFTERNOON LIS -6/-8
WITH PWS 1.80 INCH...CAPES 2000-3000 J/KG AND TOTALS UP NEAR 50.
WITH HAVE CHANCE AFTERNOON AND EVENING AND SLIGHT CHANCE LATE AT
NIGHT AND DURING THE MORNING.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS VARY A BIT. GFS BRINGS UPPER RIDGE EAST TO AREA BY
WEDNESDAY AND THURSDAY. ECMWF HOLDS UPPER RIDGE TO WEST. DUE TO
UNCERTAINTY...DECIDED TO KEEP AT LEAST A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. NOT MUCH CHANGE
IN TEMPERATURES WITH HIGHS MOSTLY LOWER 90S AND LOWS UPPER 60S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
GENERALLY ZONAL PATTERN CONTINUES ACROSS THE CAROLINAS AND GEORGIA
THIS AFTERNOON. EMBEDDED SHORT WAVE WEATHER DISTURBANCES CONTINUE TO
ADVANCE IN THE ZONAL FLOW ACROSS THE REGION. THIS WILL ENHANCE THE
CHANCE FOR MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. ACTIVITY WILL BE SCATTERED...THUS ONLY MENTIONED VICINITY
THUNDER AT ALL TAF LOCATIONS. CEILINGS WILL REMAIN VFR THIS
AFTERNOON AND EVENING EXCEPT IN THUNDERSTORMS. THUNDERSTORMS COULD
BECOME SEVERE LATER THIS AFTERNOON AS THE ATMOSPHERE IS VERY
UNSTABLE. NAM GUIDANCE PREFERRED IN THIS SITUATION...GFS TOO DRY.
MODEL GUIDANCE HAS NOT HANDLED THE FOG WELL...TOO OPTIMISTIC. THERE
CONTINUES TO BE ABUNDANT LOW LEVEL MOISTURE WITH THE CHANCE OF
CLEARING SKIES SO ADDED MVFR VISIBILITY FOR FRIDAY MORNING WITH SOME
LOCATIONS HAVING A CHANCE OF IFR VISIBILITY. THERE IS A CHANCE FOR
IFR CEILINGS...BUT ONLY MENTIONED SCATTERED LOW LEVEL CLOUD COVER
FOR NOW.

EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...12
Hazardous weather outlook, Jun 11, 4:14 AM EDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
414 AM EDT THU JUN 11 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
414 AM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WARM UNSTABLE AIRMASS WILL REMAIN OVER THE REGION TODAY AS AN
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. AS A
RESULT...SCATTERED STRONG STORMS MAY DEVELOP DURING THE LATE
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE STRONGER STORMS
MAY PRODUCE LOCALLY HEAVY RAIN ALONG WITH DAMAGING WINDS AND
POSSIBLE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 3:43 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT THU JUN 11 2009

SCZ020-026-112030-
NEWBERRY-SALUDA-
343 PM EDT THU JUN 11 2009

...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY AND SALUDA
COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF SALUDA...OR 13 MILES SOUTHWEST
OF NEWBERRY...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LCV

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.